painfully numb feet and distended belly… HELP!!!
AnonymousDecember 29, 2007 at 5:12 pm
hello everyone…. dx cidp about 3 years now…. on IVIG once a month… seems to be holding things at bay except lately my feet have gotten very painfully numb…. i’ve been on pamelor and neurontin in the past for the nerve pain but they never really worked and i always felt awful on these drugs…. i’m wondering if anybody has any suggestions for quieting the pain on a more natural level… i take a lot of supplements to control inflammation, but lately its been a real problem with the pain and numbness….. also i am wondering… does anybody find that their stomach is just unnaturally distended?? is this part of the cidp and its processes or am just plain old getting very fat??!! i dont think i had this much trouble with a fat belly before the nerve disease… im just really curious if anybody sees the same thing…. im not on prednisone or any other oral med… just the IVIG. thanks for listening…. steven ps. i feel ive been pretty lucky so far and i plan to lick this thing or at least keep it backstage at ALL TIMES….
AnonymousDecember 29, 2007 at 9:51 pm
Not diagnosed with CIDP, but did have GBS so I will quickly tell you what happened to me while recovering. When I left the ICU and returned to a general neuro ward, I was taken for a bath ……….. at that point two nurses held me up (first time ‘standing’) before lifting me into the bath, and as I looked down, my stomach was incredably distended, so much so, I could’nt see my feet – and this at 19. Granted, I had shots in my stomach every 4-6 hours to keep the blood thin, but I asked the nurse what the problem was, she remarked that it could be the fact that I didnt have use of my bowels for about 2 months and also possibly the paralysis led to the weakening of my abdomen muscles, along with the shots every 4-6 hours. I only relay the story to you in case you feel that maybe one may have an ahha moment for you – but maybe other CIDP’ers may have some more info for you.
AnonymousDecember 29, 2007 at 11:56 pm
Allison’s explanation sounds very reasonable. Have you tried stomach exercises to tighten the stomach muscles? If you run able to do the exercises because the muscles are weak, that might explain the situation. I’m assuming when you say extended that it does not mean that the stomach is hard to the touch. That is you cannot push in the stomach. If the stomach is extended and hard than I suggest you see a doctor rather quickly.
Of course the other possibility is that when you had a decrease in exercise because of the CIDP. You did not decreased the amount of food that you eat. It is part of our survival instinct to store excess calories in the form of fat. I know when I was younger I used to go on diets to gain weight. Once I reached 40 I solve the problem. My metabolism decrease and my appetite remained the same. As a result, I gained weight. So now I have the opposite problem. Either I am under tall, or I am overweight. I prefer to tell people that I am under tall. However, at 5 foot 18 inches, it’s a hard sell. Since the problem started before I was diagnosed with CIDP, I can not blame it on CIDP
AnonymousDecember 30, 2007 at 10:30 am
I think our tummies get more-than-usually distended by walking jenky–bent over, lopsided, etc.–and our abdominals, glutes, and other large muscles are doing overtime, compensating for what’s not working. I for one am not doing many (okay… any) abdominal exercises to keep things balanced. I had been getting massage/chiro regularly but can’t get out now, so that’s not helping anymore. I did find someone who can come to the house for massage–good news.
My feet also swell, get red and are tender to the touch (but I haven’t had regular pain/numbness anywhere). They get scary cold at night, turning purple, gray and white, after being on my feet, esp. if I’m sitting at my desk for too long, with my AFO’s on. Heating pads, gentle massage on calves and feet, and moving them around help. I also sometimes put them up high. The docs have no explanation, but don’t seem concerned.
AnonymousDecember 30, 2007 at 5:24 pm
OK side effects of meds and over eating has been covered!
How about retaining fluids due to poor muscle strenght to move the fluids thru the Lymphatic System?
The heart gets weak and it effects the circulations…..the leg muscles get weak and it effects the circulation of fluids in the Lymphatic System. Therefore, we retain water in our feet and around our hearts, fingers….any place it can not be moved by the muscles moving. Lymphodema is a common problem after any injury to muscle or weakness like we have to our muscles after GBS or CIDP.
Abdominal distention may also occasionally result from the accumulation of fluid in the abdomen, which can be a sign of serious medical problems. Here is where the Doctor might be able to find the cause.
AnonymousDecember 30, 2007 at 7:38 pm
Steven, i had gbs. i had and still have the distended stomach. it has been almost three years. it was one of the first things that i noticed going wrong with me. my normal weight pre-gbs was 115 lbs. by the time i was checked into the hospital (2 wks. after first symptoms) i weighed 135 lbs. all of which seemed to accumalate in the stomach area. the stomach was also hard and continued to enlarge and stay hard. very uncomfortable. i was on nueronton for about a year and had an incredible appitite. i had gained up to 184 lbs. i asked many doctors about the large stomach but few attempted to address the issue. one said that i built muscle on top of fat. finally one accidentally touched my stomach during an exam and was baffled that it was so hard. they did a liver scan and it was enlarged.i dont think this was the only reason why it is distended tho. they said it was my high fat diet and i just need to cut out the fat and lose weight. yeah real easy when you have no energy left to exercise and feel worse if you do it anyway. but i have managed to lose down to 158 lbs. by changeing some of my meds and watching what i eat. it is very slow but it does seem to help. i also get accupunture 2-3 time per week and when it is applied in the stomach area it seems to help soften it somewhat. im sorry this is so long but this has been a real source of contention for me in my recovery.people have thought i was pregnant also and at 47 years old i think that is the last thing i need. lol
it is so hard to get clothes to fit too. hope this helps. barbara cooper
You must be logged in to reply to this topic.